Alert archive / Florida / Small Craft Advisories in 2017

Small Craft Advisory 10, NWS Key West, FL

February 22, 2017

NWS Key West, FL issued this small craft advisory at Feb 22, 2017, 4:45 AM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 22, 2017, 4:45 AM EST (09:45 UTC)
Expired
Feb 22, 2017, 5:00 PM EST
In force
12 hr
Issued by
NWS Key West, FL

The text

As transmitted.

325 
WHUS72 KKEY 220945
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
445 AM EST WED FEB 22 2017

GMZ031>035-042>044-052>055-072>075-221530-
/O.NEW.KKEY.SC.Y.0010.170222T0945Z-170222T2200Z/
FLORIDA BAY INCLUDING BARNES SOUND, BLACKWATER SOUND, AND
BUTTONWOOD SOUND-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
445 AM EST WED FEB 22 2017

...SMALL CRAFT ADVISORY IN EFFECT...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A SMALL CRAFT
ADVISORY FOR ALL MARINE ZONES SURROUNDING THE FLORIDA KEYS FOR 
TODAY. 

* WINDS...SOUTH WINDS WILL BE NEAR 20 KNOTS AND PERIODICALLY GUSTY
  THIS MORNING ACROSS ALL WATERS SURROUNDING THE FLORIDA
  KEYS...INCLUDING FLORIDA BAY. WINDS WILL BE TURNING TO THE WEST
  THIS AFTERNOON. 

* WAVES/SEAS...SEAS AS HIGH AS 7 FEET ARE EXPECTED IN THE STRAITS
  OF FLORIDA AND IN THE DEEPER WATERS IN THE SOUTHEAST GULF OF
  MEXICO...BEYOND 5 FATHOMS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
OR SEAS OF 7 FEET OR GREATER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY
THOSE WITH SMALLER VESSELS...SHOULD AVOID OPERATING IN THESE
CONDITIONS.

&&

$$
1 follow-up statement
645 
WHUS72 KKEY 221514
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1014 AM EST WED FEB 22 2017

GMZ033-034-221615-
/O.CAN.KKEY.SC.Y.0010.000000T0000Z-170222T2200Z/
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
1014 AM EST WED FEB 22 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS CANCELLED THE SMALL
CRAFT ADVISORY...WHICH WAS IN EFFECT FOR THE COASTAL WATERS OF THE
OFFSHORE GULF OF MEXICO. BE THAT AS IT MAY...SMALL CRAFT ARE URGED
TO EXERCISE CAUTION THIS AFTERNOON DUE TO SUSTAINED NORTHWEST
SURFACE WINDS OF 15 TO 20 KNOTS. 

$$

GMZ031-032-035-042>044-052>055-072>075-222200-
/O.CON.KKEY.SC.Y.0010.000000T0000Z-170222T2200Z/
FLORIDA BAY INCLUDING BARNES SOUND, BLACKWATER SOUND, AND
BUTTONWOOD SOUND-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
1014 AM EST WED FEB 22 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT...

* WINDS...SUSTAINED SOUTH SURFACE WINDS NEAR 20 KNOTS WILL BECOME
  NORTHWEST THIS AFTERNOON. 

* WAVES/SEAS...SEAS AS HIGH AS 7 FEET EXPECTED IN THE GULF STREAM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
OR SEAS OF 7 FEET OR GREATER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY THOSE
WITH SMALLER VESSELS...SHOULD AVOID OPERATING IN THESE CONDITIONS.

&&

$$
BS

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Feb 22, 4:19 AM EST, 26 minutes earlier.

Area forecast discussion, Feb 22, 4:19 AM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Key West FL
419 AM EST Wed Feb 22 2017

.DISCUSSION...
Winds are freshening from the south across the bulk of the Keys
service area early this morning. An area of low pressure is
currently positioned in the northeastern Gulf of Mexico, with a
weak cold front trailing to the south/southwest. Ahead of the
front is an elongated area of showers with a few embedded
thunderstorms, currently pushing eastward into our service area
with the strongest cells just west of the Dry Tortugas. Under
increasing cloud cover, temperatures in the Florida Keys are in
the lower to mid 70s.

No reason to deviate from the categorical probability of
measurable rain today. Light showers should be very near the
Lower Keys between 5 and 6 am, followed by moderate to heavier
showers between 7 and 8 am. Expect the coverage to increase
eastward across all portions of the Keys through the morning. The
vort max, clearly evident on satellite, is not catching up as
quickly to the leading activity as previously expected. Lighter
and moderate showers with lowered clouds will linger beyond the
initial heavier rains through the afternoon, so do not have the
confidence to taper the probability of measurable precipitation
later in the first period. However, guidance does agree that the
probability and coverage of showers does diminish tonight. So,
started the tonight period with an elevated probability of
showers, then taper it to a chance through the overnight period.
It would not be surprising if this needs to be trimmed further for
the early morning hours on Thursday. As the low pressure slowly
but steadily pushes northeastward later this week, high pressure
rebuilds across the state in conjunction with a low amplitude mid
to upper level ridge pushing eastward through the eastern Gulf.
There were no changes to the gridded weather elements from
Thursday night onward. Expect temperatures at or slightly above
the seasonal average through the duration of the forecast, and a
return of a slight chance of showers early next week as our flow
deepens from the east.

&&

.MARINE...
A small craft advisory has been raised for all marine zones
surrounding the Florida Keys. The latest available ASCAT images
show an increase in the southerly breezes, especially across our
western Gulf zones and the Straits. VWP has shown an increase in
lower level winds since that pass, and the available observation
platforms near and around the Lower Keys are already sensing winds
AOA 20 knots. Westerly breezes will diminish by a few knots
tonight, and remain gentle to moderate into this weekend while
clocking slowly to the northeast. Breezes will moderate/freshen
later in the weekend as high pressure strengthens to our north.

&&

.AVIATION...
An upper low is trekking across the northern Gulf of Mexico this
morning, with an area of low level vorticity moving quickly to the
southeast on its heels. The vorticity will likely catch up to a
boundary  producing showers and thunderstorms as it arrives near the
Lower Keys and Key West International between 22/11z and 22/12z.
Expect a surge in winds out of the south, producing a moderate
crosswind concern in gusts to near 20 knots. The timing on winds
shifting from south to west will occur around 22/15z to 22/18z and
will provide better guidance at the 09z amendment. The trough will
pass quickly with winds shifting to west to northwest around 23/01z
this evening, while showers move to the northeast.

&&

.CLIMATE...
On February 22nd, 1966, 2.54 inches of rain fell on Key West and
set the daily record for rainfall. After 51 years, this record may
have a chance of falling this afternoon. Rainfall records for Key
West date back to 1871.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  76  67  77  68 / 90 60 30 10
Marathon  79  67  77  68 / 90 60 30 10

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory GMZ031>035-042>044-052>055-072>075.

&&

Public/Marine/Fire...04
Aviation/Nowcasts....BWC
Data Collection......Chesser

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Feb 21, 1:38 PM EST, 15 hours 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Key West FL
138 PM EST Tue Feb 21 2017

FLZ076>078-GMZ031>035-042>044-052>055-072>075-221100-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
138 PM EST Tue Feb 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS.

.DAY ONE...TONIGHT

Isolated thunderstorms will impact the Florida Keys, as well as
nearshore and offshore waters surrounding the island chain after
midnight tonight. The primary thunderstorm hazard is cloud to
surface lightning strikes.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Scattered thunderstorms are possible along the Florida Keys, as
well as over nearshore and offshore waters adjacent to the island
chain Wednesday. The primary thunderstorm hazards will be cloud
to surface lightning strikes, wind gusts near 45 mph, and locally
heavy rainfall.

A small craft advisory will likely be required for all Keys
coastal waters Wednesday. A small craft advisory may be required
for the coastal waters of the Florida Straits Wednesday night.

Isolated thunderstorms are possible along the Florida Keys, as
well as over nearshore and offshore waters surrounding the island
chain Wednesday night. The primary thunderstorm hazard will be
cloud to surface lightning strikes.

No hazardous weather is expected at this time for Thursday through
Saturday night.

A small craft advisory may be required for the coastal waters of
the Gulf of Mexico and Atlantic Sunday. A small craft advisory may
be required for the coastal waters of the Florida Straits Sunday
night and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

BS

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 11:09 AM ESTSpecial Marine WarningKEY36 min
Feb 22, 11:52 AM ESTSpecial Marine WarningKEY53 min
Feb 22, 12:20 PM ESTAreal Flood AdvisoryKEYMonroe3 hr
Feb 22, 4:23 PM ESTSpecial Marine WarningKEY52 min
Feb 22, 4:54 PM ESTSpecial Marine WarningKEY66 min

Nearby

Small Craft Advisories in Florida, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.